In some cases, the onset of mood swings - or their worsening -is related to birth control. Their severity can vary from person to person, depending on the body's reaction to the birth control pills and the specific dosage. In order to reduce the chance of birth control inducing mood swings, read over the following information.
What Are Mood Swings?
Mood swings are defined as extreme and abrupt changes in mood. They vary in severity and frequency and can often be instigated by certain situations or occur unexpectedly without a justifiable cause.
Why Does Birth Control Cause Mood Swings?
Birth control contains different amounts of synthetic hormones, which aim to inhibit ovulation in the body in order to prevent pregnancies. The specific dosages of these hormones, or their exact composition varies widely between brands and types of presentation.
Some types of these hormone-based birth control are known to produce side effects, such as mood swings, weight fluctuations, or acne. Here are some common symptoms that can be a result of hormonal birth control:
Headaches, dizziness, and breast tenderness. These side effects usually disperse a few months after starting the medication. If they don't disappear, consult your doctor to consider changing brands or dosages.
Nausea. This symptom also tends to disappear after a few months. The symptom is most likely to persist when using the ring or the patch. If this sensation perseveres, it is suggested that you switch methods.
Heavy bleeding. Bleeding occurs when progesterone only methods make the lining of the uterus so thin that it sheds. Consider changing contraceptive methods if this impacts your life.
Decreased libido. Discuss switching your pill to a different dosage that contains more estrogen or testosterone if you find your libido is effected.
Mood swings. Sometimes women suffering from severe mood swings need to switch to a non-hormonal contraceptive method. For women who have to stay on the pill however, an antidepressant can be prescribed to alleviate mood swings.
While there are many other possible psychological explanations for why people experience mood swings, many cases can be attributed to the changes in hormone levels caused by birth control.
How Can I Deal with Mood Swings?
If you experience mood swings while taking birth control, consult your doctor about changing contraceptive methods. Alternatively, there are a number of practical lifestyle changes you can make, such as keeping a healthier diet filled with fresh foods and a regular exercise regime. Also consider taking one of the many alternative remedies that can help alleviate the symptoms of mood swings caused by birth control methods.
Three approaches for mood swings symptoms:
- Lifestyle changes
- Alternative medicine
The best way to proceed with treatment is to start with the least risky approach before advancing to the next level. Click on treatments for mood swings to learn more.